Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 84, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 9, 2018, 7:53 AM CDT for Jackson County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2018, 7:53 AM CDT (12:53 UTC)
- Expired
- Oct 9, 2018, 10:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, OK
The radar
The Altus AFB radar (KFDR), 38 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 0.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
778
WGUS54 KOUN 091253
FFWOUN
OKC065-091545-
/O.NEW.KOUN.FF.W.0084.181009T1253Z-181009T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
753 AM CDT TUE OCT 9 2018
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Jackson County in southwestern Oklahoma...
* Until 1045 AM CDT.
* At 752 AM CDT, emergency management reported flooding across the
warned area. Up to two inches of rain have already fallen. Flash
flooding is already occurring, and will continue over the next few
hours.
* Some locations that will experience flooding include...
Altus, Blair, Olustee, Martha, Elmer, Headrick, Friendship, Altus
Air Force Base, Warren, Humphreys, Duke and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3472 9945 3477 9940 3481 9940 3481 9925
3485 9917 3471 9916 3470 9906 3468 9905
3467 9910 3462 9909 3459 9917 3450 9922
3440 9924 3434 9921 3439 9927 3441 9926
3446 9937 3438 9940 3438 9946 3472 9967
$$
03What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 6:22 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Oct 9, 6:22 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Norman OK 622 AM CDT Tue Oct 9 2018 .DISCUSSION... 12Z TAF discussion. && .AVIATION... Widespread rain along with MVFR and IFR conditions expected to continue across much of the area into the afternoon hours. Much of the precip should push out this afternoon into the this evening from west to east, but MVFR ceilings will hang tough until after 06Z when CSM/LAW/SPS should see ceilings dissipate and VFR conditions return. Will also have a front that is currently in northwest Oklahoma push southeast across the area this afternoon and evening. This will bring a shift in surface winds from south/southwest to the northwest. && .PREV DISCUSSION... /issued 318 AM CDT Tue Oct 9 2018/ DISCUSSION... Continuing threat of heavy rain and flooding through Tuesday evening remains the main forecast concern. After a brief break from rain on Wednesday and Thursday, rain chances will return going into the weekend. Details for both of these events are below. A deep trough continues to trudge eastward over the four corners region around toward western Kansas. As this system makes its way out, we'll see one last batch of rain through the day. This will develop over western Oklahoma and push eastward through the day with rain ending west to east this afternoon and evening. Heavy rainfall continues to be the main concern with these showers and storms. PWATs are hovering around 1.5 inches. With this rainfall falling on already saturated ground (due to the extensive rainfall we've already received over the last several days), flash flooding will continue to be a risk. Will keep the flood watch going with no changes. There will also be enough instability and wind shear to support a few strong to severe storms this afternoon and evening across south central and central Oklahoma. A cold front will move through late Tuesday evening and overnight, clearing the area of moisture. We'll have a few dry days (Wednesday and Thursday) before rain chances pick back up again. In addition, this front (and a subsequent one on the weekend) will usher in some cooler weather with highs in the 50s and 60s. Moisture returns from the gulf on Thursday. This will interact with a long wave trough and associated front to bring rain chances back for through the weekend starting late Thursday night. In addition, models currently show the remnants of hurricane Sergio moving up through our area on Saturday. After the cold front moves through Sunday, we'll see next week likely start out cool and dry. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 47 63 44 / 100 40 0 0 Hobart OK 71 45 64 45 / 100 10 0 0 Wichita Falls TX 74 50 68 48 / 100 10 0 0 Gage OK 59 40 60 42 / 100 0 0 0 Ponca City OK 73 47 61 41 / 100 60 0 0 Durant OK 78 56 70 49 / 90 80 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through this evening for OKZ004>048-050>052. TX...Flood Watch through this evening for TXZ083>090. && 30/14/30
Hazardous weather outlook, Oct 9, 4:12 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 412 AM CDT Tue Oct 9 2018 OKZ004>048-050>052-TXZ083>090-100915- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 412 AM CDT Tue Oct 9 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a slight risk of severe thunderstorms across portions of central and southern Oklahoma and portions of western north Texas. Location... The slight risk is south and east of a line from Stillwater to Lawton Oklahoma to Burkburnett and Holliday Texas. A marginal risk surrounds the slight risk and is east of a line from Alva to Elk City to Mangum Oklahoma to Quanah to Knox City Texas. Timing... Most likely time for severe storms will be from noon through 8pm. Impacts... Wind gusts of 60 to 80 mph, hail to the size of quarters and locally heavy rainfall will be the main impacts. A tornado or two is also possible. Discussion... Showers and scattered thunderstorms will develop over western Oklahoma this morning and move eastward through the day. Some of these storms could become strong to severe during the afternoon across central and southern Oklahoma. Storms are expected to weaken after sunset. .Heavy rain... Heavy rainfall is likely through tonight, especially across the western half of Oklahoma and parts of western north Texas. This will likely result in flooding and flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Chances for thunderstorms will return Thursday night through Sunday. .Heavy Rain... Moderate to heavy rainfall will be possible with any showers and storms that develop this weekend. These rains in addition to all the rain that has fallen over the last several days will make localized flooding possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:07 PM CDT | Areal Flood Advisory | OUN | Kay, Noble | 3 hr |
| Oct 8, 8:49 PM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 116 min |
| Oct 8, 10:35 PM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Oct 8, 10:41 PM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay, Noble | 4 hr |
| Oct 9, 1:41 AM CDT | Areal Flood Advisory | OUN | Beckham, Greer, Jackson, Kiowa, Tillman, Washita | 3 hr |
| Oct 9, 2:55 AM CDT | Areal Flood Advisory | OUN | Beckham, Custer, Dewey, Ellis, Roger Mills, Washita | 4 hr |
| Oct 9, 3:56 AM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Major, Woods, Woodward | 4 hr |
| Oct 9, 4:58 AM CDT | Areal Flood Advisory | OUN | Oklahoma | 2 hr |
| Oct 9, 5:53 AM CDT | Flash Flood Warning | OUN | Custer, Dewey, Washita | 3 hr |
| Oct 9, 6:41 AM CDT | Flash Flood Warning | OUN | Harper, Major, Woods, Woodward | 4 hr |
| Oct 9, 7:30 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Blaine, Caddo, Canadian, Cleveland, Dewey and 13 more | 3 hr |
| Oct 9, 8:06 AM CDT | Special Weather Statement | OUN | Cleveland, Garvin, McClain, Oklahoma | 39 min |
| Oct 9, 8:15 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Kingfisher, Logan, McClain, Oklahoma | 45 min |
| Oct 9, 8:18 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Johnston, Love, McClain, Marshall and 2 more | 42 min |
| Oct 9, 8:26 AM CDT | River Flood Warning | OUN | Logan, Payne | 36 hr |
| Oct 9, 8:27 AM CDT | River Flood Warning | OUN | Payne | 4 days |
| Oct 9, 8:30 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Hughes, Lincoln, Logan, McClain, Oklahoma and 3 more | 60 min |
| Oct 9, 8:31 AM CDT | Tornado Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 44 min |
| Oct 9, 8:45 AM CDT | Tornado Warning | OUN | Lincoln, Logan, Oklahoma | 45 min |
| Oct 9, 8:47 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Lincoln, Logan, Noble, Payne | 43 min |
| Oct 9, 8:57 AM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie, Seminole | 48 min |
| Oct 9, 9:01 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Coal, Hughes, Johnston, Marshall and 2 more | 74 min |
| Oct 9, 9:29 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Kay, Lincoln, Noble, Payne, Pottawatomie and 1 more | 46 min |
| Oct 9, 9:45 AM CDT | Areal Flood Warning | OUN | Comanche, Custer, Dewey, Jackson, Kiowa, Washita | 6 hr |
| Oct 9, 10:16 AM CDT | Special Weather Statement | OUN | Atoka | 29 min |
| Oct 9, 10:47 AM CDT | Areal Flood Warning | OUN | Harper, Major, Woods, Woodward | 6 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.